Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 104, NWS Goodland, KS

June 18, 2011Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2011, 3:08 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2011, 3:08 PM MDT (21:08 UTC)
Expired
Jun 18, 2011, 4:15 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:34 PM MDTFUNNEL CLOUD11 N Wild Horse, CO
Jun 18, 3:40 PM MDTHAIL 1.7513 Nnw Wild Horse, CO
Jun 18, 3:50 PM MDTTSTM WND DMG6 N Wild Horse, CO5 AND 9 INCH LIMBS TORN FROM TREES. 10 FT. LONG EMPTY STOCK TANK BLOWN 1/8 MILE. 10 FT. LONG METAL FEEDER DAMAGED AND BLOWN 1/16 MILE. ESTIMATED TIME OF REPORT FROM RADAR AND NEARBY STORM REPORTS.
Jun 18, 3:52 PM MDTTORNADO5 Nne Wild Horse, COVIA STORM CHASER VIDEO
Jun 18, 4:10 PM MDTHAIL 1.7511 Nne Wild Horse, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:31 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS53 KGLD 182108
SVRGLD
COC017-063-182215-
/O.NEW.KGLD.SV.W.0104.110618T2108Z-110618T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
308 PM MDT SAT JUN 18 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 415 PM MDT

* AT 305 PM MDT/405 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  HAIL UP TO HEN EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED 9 MILES SOUTH OF ARRIBA...OR 17 MILES
  SOUTHWEST OF FLAGLER...AND WAS MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AROYA AND WILD HORSE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.


&&

LAT...LON 3930 10316 3924 10272 3873 10299 3874 10316
      3875 10318
TIME...MOT...LOC 2109Z 289DEG 17KT 3915 10331
WIND...HAIL 70MPH 2.00IN
$$

JLUNDQUI
2 follow-up statements
469 
WWUS53 KGLD 182150
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT SAT JUN 18 2011

COC017-063-182215-
/O.CON.KGLD.SV.W.0104.000000T0000Z-110618T2215Z/
CHEYENNE CO-KIT CARSON CO-
350 PM MDT SAT JUN 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES UNTIL 415 PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE HAIL UP TO HEN
EGG SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 13 MILES NORTH OF AROYA...AND WAS MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILD HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3918 10316 3911 10279 3873 10299 3874 10316
      3875 10318
TIME...MOT...LOC 2150Z 289DEG 17KT 3903 10304
WIND...HAIL 70MPH 2.00IN
$$

JLUNDQUI
860 
WWUS53 KGLD 182214
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SAT JUN 18 2011

COC017-063-182225-
/O.EXP.KGLD.SV.W.0104.000000T0000Z-110618T2215Z/
CHEYENNE CO-KIT CARSON CO-
414 PM MDT SAT JUN 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3918 10316 3911 10279 3873 10299 3874 10316
      3875 10318
TIME...MOT...LOC 2215Z 289DEG 17KT 3899 10290
$$

JLUNDQUI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:10 PM MDT, 58 minutes earlier.

Area forecast discussion, Jun 18, 2:10 PM MDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT JUN 18 2011

.DISCUSSION...
200 PM MDT SAT JUN 18 2011

ANOTHER BATCH OF THUNDERSTORMS CURRENTLY ACROSS FAR EASTERN
COLORADO WILL ROLL THROUGH MUCH OF THE AREA THROUGH EARLY EVENING
AS YET ANOTHER WEATHER DISTURBANCE MOVES THROUGH. FOR SUNDAY
TEMPERATURES TO RETURN ABOVE NORMAL WITH 85-90 IN FAR EASTERN
COLORADO...90-100 EAST OF THE BORDER AS DRYLINE PUSHES NORTHEAST
ON GUSTY SOUTHWEST WINDS AT THE SFC. BETTER MOISTURE AND
INSTABILITY FAVOR AREAS GENERALLY NORTH OF INTERSTATE 70 FOR
AFTERNOON SHOWERS AND THUNDERSTORMS. AS A COLD FRONT AND UPPER
TROUGH ADVANCE EAST SUNDAY NIGHT SHOWER AND THUNDERSTORM ACTIVITY
WILL SLOWLY INCREASE ACROSS FAR EASTERN COLORADO AND ADJACENT
COUNTIES IN SOUTHWEST NEBRASKA AND WESTERN KANSAS. VERY WARM 700MB
TEMPS WILL LIMIT/CAP ANYTHING FURTHER EAST. MUCH COOLER
TEMPERATURES ON MONDAY UNDERNEATH THE UPPER LOW WITH HIGHS AROUND
70 EXCEPT LOW 80S FROM HILL CITY TO TRIBUNE. NORTHWEST WINDS IN
THE BREEZY TO WINDY CATEGORY. POST FRONTAL WRAPAROUND SHOWERS AND
THUNDERSTORM COVERAGE EXPECTED TO INCREASE DURING THE DAY
DECREASING FROM WEST TO EAST MONDAY NIGHT. ON TUESDAY UPPER LOW
SLOWLY LIFTS NORTHEAST BUT THE AREA WELL WITHIN ITS INFLUENCE AS
850 TEMPS SHOW ONLY A SLIGHT RISE. WILL AIM FOR HIGHS IN THE 70S
EXCEPT 80S FROM HILL CITY TO TRIBUNE.

FOR THE EXTENDED PERIODS WEDNESDAY THROUGH SATURDAY...UPPER RIDGE
BUILDS INTO THE AREA FROM THE SOUTHWEST ALLOWING HIGH TEMPERATURES
TO REBOUND ABOVE NORMAL BY THURSDAY WITH NO PRECIPITATION
EXPECTED. FOR FRIDAY AND SATURDAY UPPER RIDGE SQUASHED SLIGHTLY
SOUTHWARD AS UPPER TROUGH ENTERS THE PACIFIC NORTHWEST.
TEMPERATURES IN THE MID 80S TO LOW 90S EACH DAY WITH LITTLE CHANCE
OF PRECIPITATION.

007

&&

.AVIATION...
1125 AM MDT SAT JUN 18 2011

CURRENT RADAR SHOW THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO.
HAVE VCTS STARTING OUT THE TAF FOR KGLD...THEN HAVE A TEMPO GROUP
DURING THE BEST TIME FRAME FOR THE STORMS TO MOVE IN. HAVE A TEMPO
GROUP DURING THE FIRST 6 HOURS AT KMCK IN CASE STORMS MIGRATE THAT
FAR DURING THE FIRST PART OF THE TAF. STORMS SHOULD BE OUT OF THE
AREA AFTER 6Z. SOUNDINGS AT BOTH LOCATIONS SHOW A POSSIBILITY FOR
FOG TO MOVE IN AFTER 6Z. INCLUDED A SLIGHT VISIBILITY RESTRICTION
AND SOME LOW CLOUDS FOR THIS.

JTL

&&

.FIRE WEATHER...
200 PM MDT SAT JUN 18 2011

AREAS ALONG AND SOUTH OF THE INTERSTATE WILL HAVE MIN RH OF 20
PERCENT OR LESS SUNDAY AFTERNOON WITH TRIBUNE AND LEOTI AREAS
CLOSER TO 10 PERCENT. GUSTY SOUTHWEST WINDS ARE EXPECTED WHICH
WOULD LIKELY CREATE HAZARDOUS FIRE WEATHER CONDITIONS.
HOWEVER...WITH RECENT RAINFALL THE LAST NIGHT OR TWO AND MORE
POSSIBLE TONIGHT WILL HOLD OFF ON ANY FIRE WEATHER HIGHLITES.

007

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 18, 11:00 AM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SAT JUN 18 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1100 AM MDT SAT JUN 18 2011 /1200 PM CDT SAT JUN 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE TRI-STATE AREA. STORMS WILL DEVELOP IN EASTERN
COLORADO DURING THE AFTERNOON AND MOVE EAST INTO KANSAS AND
EXTREME SOUTHWEST NEBRASKA DURING THE AFTERNOON AND EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI-STATE
AREA SUNDAY AFTERNOON AND EVENING.  THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TRI-STATE
AREA NEARLY EVERY DAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:24 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 17, 6:32 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson32 min
Jun 18, 2:38 PM MDTSevere Thunderstorm WarningGLDYuma41 min
Jun 18, 2:44 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma61 min
Jun 18, 3:16 PM MDTTornado WarningGLDCheyenne, Kit Carson44 min
Jun 18, 3:28 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma62 min
Jun 18, 3:57 PM MDTTornado WarningGLDCheyenne, Kit Carson48 min
Jun 18, 4:01 PM MDTSevere Thunderstorm WarningGLDKit Carson59 min
Jun 18, 4:28 PM MDTTornado WarningGLDCheyenne47 min
Jun 18, 5:13 PM MDTTornado WarningGLDCheyenne47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.